Hail, Douglas
- When
- May 30, 4:46 PM CST to 4:47 PM CST
- Where
- Douglas County, 1.75 mi WSW of Lawrence
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.960, -95.260
Scattered thunderstorms developed during the afternoon along Interstate 70 in far eastern Kansas. Storms continued into the evening hours, producing several large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms developed during the afternoon along Interstate 70 in far eastern Kansas. Storms continued into the evening hours, producing several large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 2:22 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 322 PM CDT Tue May 30 2017 .SHORT TERM...(This evening through Wednesday) Issued at 319 PM CDT Tue May 30 2017 Frontal zone currently moving into northern KS will continue southward through the afternoon. Latest soundings and mesoanalysis show a weakly capped environment so any localized convergence will aid in isolated to scattered shower and storm development. High res models are in fair agreement and have been consistent in convective initation near I-70 in the next few hours with a storm motion to the southeast. The latest analysis shows about 500 to 1000 j/kg of mlcape and effective shear around 40 kt. This will be sufficient for a marginal risk of hail and damaging wind gusts given cloud bases around 8 kft and steep low level lapse rates. This high cloud base may result in enhanced evaportational cooling therefore increasing the potential for downburst winds. The most favorable area of storms will be in east central KS along and south of I-70. This evening the loss of daytime heating should cause convection to dissipate across the area. Soundings tonight show a weakly capped environment, but limited forcing so chances remain low. There will be better mid level moisture again along with the steep mid level lapse rates so high based showers and sprinkles will be possible in the morning. Tomorrow the surface boundary lifts back northward providing some low level convergence and higher dew points than today. This will result in more cape, which combined with deep layer shear around 40 to 50 kt poses a risk for strong to severe storms. If lower to mid 60s dew points can be realized than the environment may become uncapped by mid day. Forecast hodographs reveal more clockwise curvature than today, which may support more organized convection. Regardless with a weakly capped environment by late morning and early afternoon it is difficult to define a favorable location for storms so it is across the entire area for now. The main hazards tomorrow will be hail and damaging wind with a pretty low tornado threat. .LONG TERM...(Wednesday night through Tuesday) Issued at 319 PM CDT Tue May 30 2017 The extended period consists of several shower and thunderstorm chances... Thunderstorms are expected to be ongoing over a portion of the CWA by 00Z tomorrow evening. A stalled front oriented from central KS to east central KS will likely be the focal point for a cluster of thunderstorms through the evening hours Wednesday. A subtle upper wave within the northwest flow should increase coverage of thunderstorms along the boundary during the evening hours. Sufficient mid level lapse rates near 6-7 C/KM will contribute to MUcape values upwards of 500 to 1000 J/KG during the evening hours. Effective bulk shear will remain near 40 knots, therefore expect organized convection with the primary hazards including hail and wind. Upper level ridging will shunt precipitation chances eastward for Thursday. A low amplified trough will push into the central plains by the end of the week, increasing shower and thunderstorm chances for Friday afternoon. While a conditionally unstable atmosphere is expected to reside, minimal deep layer shear is expected, which will hinder any organized convection from developing. A similar environment will exist on Saturday, therefore isolated to scattered showers and thunderstorms will be possible. A secondary trough is expected to amplify over the northern plains, which should push a surface front through the area Saturday night into Sunday. As far as next week goes, another cutoff upper low will take shape across the western CONUS, while upper ridging resides across the central CONUS. Confidence in the track of the upper low much too low to outline any specifics at this point. However, thunderstorm chances look to continue into next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1243 PM CDT Tue May 30 2017 Isolated to scattered showers and storms are expected this afternoon. The ceilings will be above 5 kft and visibility may struggle to lower much so VFR conditions are expected. A few of the storms may be capable of producing hail and strong wind gusts, which will most likely be brief over one location. There is a slight chance over night for a light shower or sprinkles like this morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Baerg AVIATION...Sanders
Hazardous Weather Outlook National Weather Service Topeka KS 324 PM CDT Tue May 30 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-312030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 324 PM CDT Tue May 30 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible this afternoon into the evening. Some of the storms may be capable of producing strong winds and hail. Any risk for severe storms will diminish with sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More storms are expected to develop Wednesday afternoon into Wednesday night. A few of these storms will also be capable of producing strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
5 hail. Local standard time, as filed.
Mostly dime size hail with a few nickels reported.
Numerous quarter size hail with some up to golf ball size covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703405, 703407, 703408, 703409, 703410.